Clartin or Ibuprofen for damaged liver causing urine smell?

Patient : I recently started noticing a strong almost chemical smell to my pee. I had cirrhosis (which turned out to be severe alcoholic hepatitis) about 3 years ago. I am over 2 years sober and I have been given the all clear and my liver functions are 100% normal. I also get very frequent UTIs which I treat with AZO and yeast infections which I tread with a prescribed one day anti-fungal. Lately I have been getting a lot of headaches so my ibuprofen intake has increase, in addition I started taking Clartin-D. My question is is it possibly the Clartin or the increased ibuprofen (given my liver history) causing the smell?
Symptoms:  Metallic smell in urine.
Doctor :   Thank you for your question. It is certainly possible to observe changes in the odour of urine when taking certain medic ations. However, Antihistamines and Ibuprofen generally do not cause this. It is possible that the changes in the odour of your urine could be a symptom of a sub-clinical (asymptomatic) urinary tract infection. With you repeated history of urinary tract infections, it is possible that you could be developing another one. We recommend that you have your doctor perform a urine test for the presence of bacteria causing a UTI. If diagnosed, you will need to be treated with antibiotics again. Also, it will also be wise to consider being examined by a specialist to determine what is causing you to have repeated urinary tract infections. Please discuss this with your primary care physicians. AskTheDoctor.com wishes you a speedy recovery.

Comments / Follow Ups

Patient: I went to the Doctor (before this answer) and was treated with strong antibiotics for a severe UTI/Kidney infection. I think because I get the UTIs so often I'm used to the symptoms and ignored it until the pain got unbearable. All clear now, no odor. Thanks!

Related Q&A

Q: I have a fever on thurday i took advil to prevent and then on friday night I have problem of frequent urination

Q: Looking for only a urologist Dr KUMAR to answer this So as a recap in mid December, she developed an ecoli uti. It...

Q: I think I have a UTI. I am on Accutance 10 mg/per day. Is there a safe antibiotic to take?

Q: 85 year old female. Has ostomy bag (bladder removed 20 years ago). Patient has had chronic UTIs in the last 6 month...

Q: Hi i have been diagnosed with e coli in my urine.I have had problems passing urine and also have a bloated feeling in...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews